How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Board Certified Veterinarian
Category: Vet
Satisfied Customers: 20547
Experience:  General practice veterinary surgeon with extensive experience in a wide range of species.
60269376
Type Your Vet Question Here...
Dr. B. is online now

my neighbour made me up some medicine for my dog last night

Customer Question

my neighbour made me up some medicine for my dog last night because she wasent very well. She is eating fine but I went ov er to my neighbour and asked what was in it she said 10ml calpol honey. I dont know if I should take her to vet or what I can hardley type for shaking.
Submitted: 2 years ago.
Category: Vet
Expert:  Dr. B. replied 2 years ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

How much does your dog weigh?

You noted, she is eating fine but what signs were you seeing last night?

Any vomiting, diarrhea, belly pain or pale gums today?
Is she drinking more then usual?

Can you clarify if it was 10ml of a calpol preparation or did she add a sachet to honey? If the latter, what was the strength of the sachet?

Customer: replied 2 years ago.

Last night she seemed to be sore, today she is eating no sore tummy gums look fine no vomiting or diarrhea and she is not drinking more than usual she weights 3 stone. She seems a bit tired today but not cryinh or anything like that and seems ok when you touch her as well.

Expert:  Dr. B. replied 2 years ago.
Thank you Margaret.

Now that is all good news so far.
Just one more question, do you know what milligrams of the calpol your neighbor used (since the preparations have a variety of strengths depending on if it was for infants, toddlers, etc)?
Customer: replied 2 years ago.

it was the infant calpol that she used

Expert:  Dr. B. replied 2 years ago.

Thank you again,

Now Calpol is paracetamol and this is not something that we would ever give pets unless specifically prescribed by their vet. The reason is because in high doses it can cause GI upset (vomiting, diarrhea, appetite loss), stomach ulcers, liver damage or failure, and in very high doses can actually cause breathing difficulties and death. Usually all these signs will arise within hours of them having ingested this medication. So, again for your wee one to appear well this morning, it does allow you and I to breathe a wee sigh or relief here.

Now considering the dose (240mg if she gave 10ml) and your dog's weight, this is a moderate but not toxic dose. So, again you and I can breathe a wee sigh of relief that her actions have not poisoned your dog despite putting her at risk. In regards ***** ***** here, I would advise considering putting your dog on an antacid for the next few days. This will just protect the stomach from the milder side effects and reduce any risk of stomach ulcers. For antacids there are many available over the counter and pet friendly. I would advise only treating with one, but the two I tend to use are Pepcid (More Info/Dose) or Zantac (More Info/Dose). These are usually given 20 minutes before offering food (to allow absorption) and we'd want to give them every 12 hours. Of course you want to double check with your vet if your wee one has a pre-existing condition or is on any medications you haven't mentioned.

Overall, this was a very dangerous action by your neighbor and I strongly advise not allowing her to give your dog anymore Calpol. Instead, if your dog is sore, there are dog safe anti-inflammatories (ie Metacam, Rimadyl, Onsior, etc) that your vet can dispense. If you do need to put her on these in the next few days, do let your vet know that she has had this to make sure they wait until it is out of her system before starting the dog safe options.

So, deep breath and no panic required. This isn't a toxic or high dose and your wee one is likely to escape this without harm. Of course, do monitor her appetite and those signs I have noted. As well, do consider the antacid to protect her stomach and speak to her vet about safe options if she is sore.

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need. Thank you and hope to see you again soon! : )

Dr. B. and other Vet Specialists are ready to help you
Customer: replied 2 years ago.

I cant really work out dose for her to give her zantac any advise please

Expert:  Dr. B. replied 2 years ago.
No worries, Margaret.

For her weight, you can give a half tablet of Zantac (75mg) to her every 12 hours.

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need. Thank you and hope to see you again soon! : )

Customer: replied 2 years ago.

Thanks for all your help I will use this service again, you have really put my mind at ease. Margaret

Expert:  Dr. B. replied 2 years ago.
You are very welcome,

I am glad that I could help put your mind at ease and guide you on how to approach this situation for your lass.

Take care and have a great evening,

Dr. B.

Related Vet Questions